Bile Duct Injury Due to Drug-Induced Liver Injury
- 18 Downloads
Purpose of Review
Drug-induced liver injury (DILI) can present with a variable clinical and pathological phenotype and can be classified using liver enzymes as hepatocellular, cholestatic, or a mixed pattern. The cholestatic pattern has been considered amongst the spectrum of direct liver damage at the microscopic level, but recently, bile duct injury, as a manifestation of DILI, has emerged as a distinct entity, and this review examines several examples of biliary tract abnormalities due to DILI from a clinical, radiologic, and pathologic perspective.
Case series and reports have emerged over the last few years of drugs causing cholangiographic changes or direct injury to the intra- and extra-hepatic biliary tree, such as ketamine and several chemotherapy agents. The DILI Network (DILIN) in the USA has published their experience of cases with vanishing bile duct syndrome on histology and sclerosing cholangitis-like changes seen on cholangiography. The pathogenesis of these changes is unclear but it appears that this type of injury is more severe and more likely to lead to a chronic injury with increased mortality than other cases of DILI.
Bile duct injury due to DILI is an increasingly recognized entity and imaging of the biliary tree in conjunction with liver biopsy should be considered in patients with severe cholestatic DILI.
KeywordsDrug-induced liver injury (DILI) Cholangitis
- Alk P
Drug-induced liver injury
Drug-Induced Liver Injury Network
Magnetic resonance cholangiopancreatography
Vanishing bile duct syndrome
All authors contributed to the collection of clinical data, data analysis, and initial and final drafting of the manuscript.
Compliance with Ethical Standards
Conflict of Interest
Priya Grewal and Jawad Ahmad each declare no potential conflicts of interest.
Human and Animal Rights and Informed Consent
This article does not contain any studies with human or animal subjects performed by any of the authors.
Papers of particular interest, published recently, have been highlighted as: • Of importance •• Of major importance
- 4.•• Bonkovsky HL, Kleiner DE, Gu J, Odin JA, Russo MW, Navarro VM, et al. Clinical presentations and outcomes of bile duct loss caused by drugs and herbal and dietary supplements. Hepatology. 2017;65:1267–77 Important clinical and histopathologic description of drug induced vanishing bile duct syndrome and its relatively poor prognosis. CrossRefGoogle Scholar
- 6.•• Ahmad J, Rossi S, Rodgers SK, Ghabril M, Fontana RJ, Stolz A, et al. Sclerosing cholangitis-like changes on magnetic resonance cholangiography in patients with drug induced liver injury. Clin Gastroenterol Hepatol. 2019;17:789–90 First study to look at drug-induced sclerosing cholangitis using two expert MRCP readings of MRCP done blinded to clinical data. CrossRefGoogle Scholar
- 12.• Seto WK, Mak SK, Chiu K, Vardhanabhuti V, Wong HF, Leong HT, et al. Magnetic resonance cholangiogram patterns and clinical profiles of ketamine-related cholangiopathy in drug users. J Hepatol. 2018;69:121–8 Includes well-documented cases of ketamine cholangiopathy with cases of resolution after drug discontinuance. CrossRefGoogle Scholar
- 17.O'Brien CB, Shields DS, Saul SH, Reddy KR. Drug-induced vanishing bile duct syndrome: response to ursodiol. Am J Gastroenterol. 1996;91:1456–7.Google Scholar